Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 51, NWS Springfield, MO

April 1, 2015Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 1, 2015, 2:26 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2015, 2:26 PM CDT (19:26 UTC)
Expired
Apr 1, 2015, 3:15 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:30 PM CDTHAIL 11 N Butterfield, MO
Apr 1, 2:34 PM CDTHAIL 1Purdy, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS53 KSGF 011926
SVRSGF
MOC009-109-012015-
/O.NEW.KSGF.SV.W.0051.150401T1926Z-150401T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT WED APR 1 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 315 PM CDT

* AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
  OF PURDY...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.  

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...BUTTERFIELD...JENKINS...MADRY...MARIONVILLE...MCDOWELL...
  MONETT...PLEASANT RIDGE...PURDY...RIDGLEY...VERONA AND
  WHEELERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3690 9403 3702 9361 3682 9361 3682 9360
      3673 9360 3666 9402
TIME...MOT...LOC 1925Z 249DEG 26KT 3677 9397

HAIL...1.00IN
WIND...60MPH

$$

BOXELL
3 follow-up statements
393 
WWUS53 KSGF 011938
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED APR 1 2015

MOC009-109-012015-
/O.CON.KSGF.SV.W.0051.000000T0000Z-150401T2015Z/
BARRY MO-LAWRENCE MO-
238 PM CDT WED APR 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAWRENCE AND NORTHEASTERN BARRY COUNTIES UNTIL 315 PM CDT...

AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
VERONA...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZE HAIL WAS REPORTED 
JUST EAST OF PURDY. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
AURORA...BUTTERFIELD...JENKINS...MADRY...MARIONVILLE...MCDOWELL...
PLEASANT RIDGE...VERONA AND WHEELERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3694 9391 3702 9361 3682 9361 3682 9360
      3673 9360 3668 9393
TIME...MOT...LOC 1938Z 249DEG 26KT 3680 9386

HAIL...1.00IN
WIND...<50MPH

$$

BOXELL
012 
WWUS53 KSGF 011955
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED APR 1 2015

MOC009-109-012015-
/O.CON.KSGF.SV.W.0051.000000T0000Z-150401T2015Z/
BARRY MO-LAWRENCE MO-
255 PM CDT WED APR 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAWRENCE AND NORTHEASTERN BARRY COUNTIES UNTIL 315 PM CDT...

AT 252 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
AURORA...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. THIS STORM HAS A HISTORY OF 
PRODUCING QUARTER SIZE HAIL ACROSS CENTRAL BARRY COUNTY. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
AURORA...JENKINS...MADRY...MARIONVILLE...MCDOWELL...PLEASANT RIDGE
AND WHEELERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3687 9379 3696 9381 3702 9361 3683 9361
      3682 9360 3673 9360 3669 9379 3669 9385
TIME...MOT...LOC 1955Z 249DEG 26KT 3684 9372

HAIL...1.00IN
WIND...<50MPH

$$

BOXELL
833 
WWUS53 KSGF 012006
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT WED APR 1 2015

MOC009-109-012016-
/O.EXP.KSGF.SV.W.0051.000000T0000Z-150401T2015Z/
BARRY MO-LAWRENCE MO-
306 PM CDT WED APR 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE AND
NORTHEASTERN BARRY COUNTIES WILL EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3687 9379 3696 9381 3702 9361 3683 9361
      3682 9360 3673 9360 3669 9379 3669 9385
TIME...MOT...LOC 2006Z 249DEG 26KT 3687 9363

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 12:58 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 1, 12:58 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT Wed Apr 1 2015

.UPDATE...
Issued at 1236 PM CDT WED APR 1 2015

A well defined MCV is currently moving out of northeast Oklahoma
into southwest Missouri this afternoon. Have increased pops for
southwest and southern Missouri for the rest of the afternoon and
evening. There is a slight risk for severe storms with large hail
the main threat followed by some damaging wind gusts potential.
Most of the convection will be decreasing and moving out of the
area later this evening with fairly quiet weather for the
overnight hours.

&&

.SHORT TERM...(Today and Tonight)
Issued at 335 AM CDT WED APR 1 2015

Our weather will become increasingly unsettled today as a shortwave
trough tracks northeast from western Oklahoma and a warm front
lifts northward. Convection was ongoing this morning across central
and portions of eastern Oklahoma. This activity will continue a
diminishing trend as it spreads northeastward toward the Ozarks.
However expect activity to become invigorated during the day with
the help of surface heating and the approach of the shortwave. The
result will be isolated to scattered showers and thunderstorms
today with the greatest coverage across far southern Missouri.
Deep layer shear will be relatively weak today and the risk for
severe storm development is low. Cloud cover and scattered convection
will impact temperatures today but expect 70s area wide.

A broad upper level trough will take shape out west into the northern
Plains today into tonight in response to a strong zonal jet stream.
A lead shortwave will track into the northern Plains tonight while
a front takes across the Plain states. Widespread convection will
develop along this front tonight then spread southeastward. The
leading edge of this activity will reach southeastern Kansas into
central Missouri late tonight into early Thursday morning. Expect
this activity to be in a diminishing mode and present only a
limited risk for severe weather late tonight into early Thursday
morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 335 AM CDT WED APR 1 2015

The cold front will continue a slow southward migration toward the Ozarks
Thursday while the upper pattern becomes increasingly zonal. Lingering
morning convection and cloud debris will have an impact on warming
potential and the extent of surface destabilization Thursday afternoon
as the front nearly stalls from southeastern Kansas into central
Missouri. However a continued moistening of the air mass, steepening
lapse rates and at least some surface heating will yield afternoon
CAPE values around 1500 J/KG. This along with increasing deep
layer shear on the order of 40 to 50 kts will be supportive of
robust updrafts and the risk for strong to severe storms mainly
across southern Missouri.

Expect the convection to continue if not increase into Thursday
evening as a low amplitude shortwave trough approaches from the
west. Hail and damaging winds look to be the primary risk with any
severe storms that develop. Veering low level flow will be an inhibiting
factor to tornadic potential.

The potential for multiple rounds of rainfall and training convection
could lead to heavy rainfall totals and the risk for flooding. Total
rainfall amounts of one to two inches could be common. The flood
potential will be closely monitored.

The primary shortwave trough axis will swing across the region Friday
which will push the cold front to the south. Rain and perhaps some
embedded thunder will linger into Friday morning with rainfall
diminishing from the west during the day. The lingering precipitation
coupled with cold air advection will lead to a much cooler day.

Dry weather will return Saturday and Sunday but temperatures will
remain on the cooler side. Friday night will be the coldest night
with lows falling into the lower and middle 30s which could result
in a risk for frost.

Active weather will return early into the middle of next week as
another upper level trough evolves to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1236 PM CDT WED APR 1 2015

An upper level disturbance is moving across the Missouri Ozarks
this afternoon and evening. This will bring scattered convection
to all terminals for the rest of the afternoon into the early
evening hours. Have mentioned VCTS and CB for the rest of the
afternoon with tempo groups to cover TSRA. Mostly VFR conditions
expected through this evening with a gradual decrease to MVFR
ceilings late tonight into tomorrow morning. Have included PROB30
for TS late tomorrow morning as the next round of potential
convection moves into the area. South and southeast winds will
remain breezy and gusty up to 25 knot possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Griffin
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Griffin
Hazardous weather outlook, Apr 1, 12:11 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CDT WED APR 1 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1211 PM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
  AS AN UPPER LEVEL DISTURBANCE AND WARM FRONT MOVE ACROSS THE
  AREA. A FEW SEVERE STORMS MAY DEVELOP WITH HAIL TO THE SIZE OF
  HALF DOLLARS AND LOCALIZED WIND GUSTS UP TO 60 MPH. THE GREATEST
  COVERAGE OF STORMS WILL BE ACROSS FAR SOUTHERN MISSOURI THIS
  AFTERNOON.

  SOUTHERLY WINDS WILL GUST TO AROUND 35 MPH ACROSS SOUTHEASTERN
  KANSAS INTO SOUTHWESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  PERIODS OF THUNDERSTORMS ARE EXPECTED FROM LATE TONIGHT THROUGH
  EARLY FRIDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT.
  STRONG TO POTENTIALLY SEVERE STORMS MAY DEVELOP THURSDAY INTO
  THURSDAY EVENING WITH DAMAGING WINDS AND HAIL THE PRIMARY
  HAZARDS.

  IN ADDITION...HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED
  FLOODING MAY DEVELOP LATER THURSDAY.

  NORTHWESTERLY WINDS MAY GUST UP TO 30 MPH ON FRIDAY BEHIND THE
  COLD FRONT.

  SOUTHERLY WINDS WILL RETURN ON SUNDAY WITH SOME GUSTS TO NEAR
  30 MPH DURING THE AFTERNOON.

  THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM SUNDAY NIGHT
  INTO NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
  AREAS ALONG AND SOUTH OF I-44 ACROSS SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Apr 1, 12:40 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED APR 1 2015

MOZ093-011815-
NEWTON MO-
1240 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEWTON COUNTY UNTIL 115
PM CDT...

AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SENECA...OR 14 MILES WEST OF NEOSHO...
MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE NEOSHO...RACINE AND SENECA.

PEOPLE IN WESTERN NEWTON COUNTY...INCLUDING SENECA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3677 9456 3677 9462 3693 9463 3704 9442
      3684 9429 3676 9451 3676 9456
TIME...MOT...LOC 1740Z 242DEG 14KT 3683 9461

BOXELL
Local storm report, Apr 1, 2:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             7 E GOODMAN             36.74N 94.27W
04/01/2015  E1.00 INCH       MCDONALD           MO   PUBLIC

&&

BURCHFIELD
Local storm report, Apr 1, 2:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT WED APR 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ROCKY COMFORT           36.75N 94.09W
04/01/2015  E0.75 INCH       MCDONALD           MO   POST OFFICE

&&

MTERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 12:40 PM CDTSpecial Weather StatementSGFNewton35 min
Apr 1, 12:58 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton47 min
Apr 1, 1:44 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton46 min
Apr 1, 2:44 PM CDTSevere Thunderstorm WarningSGFGreene, Webster25 min
Apr 1, 3:23 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone32 min
Apr 1, 4:20 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster55 min
Apr 1, 5:09 PM CDTSevere Thunderstorm WarningSGFLaclede41 min
Apr 1, 5:21 PM CDTSevere Thunderstorm WarningSGFDallas39 min
Apr 1, 5:53 PM CDTSevere Thunderstorm WarningSGFLaclede36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.